Kansas, 2010

Hail and Damaging Winds in Kansas, September 25, 2010

September 25, 2010 · NWS TOP · 10 events in 5 counties and zones

Early on the morning of September 25th, severe thunderstorms moved through portions of northeast Kansas, bringing numerous reports of quarter sized hail and 60 to 70 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Early on the morning of September 25th, severe thunderstorms moved through portions of northeast Kansas, bringing numerous reports of quarter sized hail and 60 to 70 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 25, 5:55 AM CST, 51 minutes earlier.

Area forecast discussion, Sep 25, 5:55 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
655 AM CDT SAT SEP 25 2010

...UPDATE TO AVIATION...

.DISCUSSION...

THUNDERSTORM COMPLEX ONGOING THIS MORNING OVER CENTRAL AND
EASTERN NEBRASKA WITH A GRADUAL SOUTHERN PROGRESSION. THESE
STORMS ARE IN RESPONSE TO A DEEPENING SHORT WAVE TROUGH MOVING
INTO THE REGION. THIS TROUGH APPEARS TO BE IN TWO PARTS AT THE
MOMENT...ONE SEGMENT LOCATED OVER WESTERN NEBRASKA WITH A SECOND
PIECE OF ENERGY DIVING SOUTH ACROSS SOUTH DAKOTA. THIS ENERGY IS
FORECAST TO BECOME BETTER ORGANIZED AS IT DROPS
SOUTH...EVENTUALLY BECOMING A CUT OFF LOW AT 500 HPA OVER
MISSOURI LATER TODAY. THIS INITIAL LIFT OVER NEBRASKA WILL LIKELY
ONLY AFFECT NORTHERN PORTIONS OF THE CWA THIS MORNING BEFORE MORE
AGGRESSIVELY DIVING SOUTH INTO THE REGION BY LATE MORNING AND
AFTERNOON.

FORECAST SOUNDINGS THIS MORNING SUGGEST ELEVATED CONVECTION WILL
BE POSSIBLE GENERALLY ALONG AND NORTH OF INTERSTATE 70 WITH THE
BEST CHANCES NEAR THE NEBRASKA BORDER. MUCAPE VALUES APPEAR
SLIGHTLY OVERDONE BY THE NAM...AND UNDER FORECAST BY THE
RUC...WITH A GENERAL CONSENSUS OF 800 TO 1300 J/KG PRESENT. IT
APPEARS THAT MORNING CONVECTION SHOULD REMAIN BELOW SEVERE LIMITS
FOR THE MOST PART...BUT MARGINALLY SEVERE HAIL MAY BE POSSIBLE
PRIMARILY ALONG THE WESTERN FLANK OF THE CONVECTIVE CLUSTER. BY
LATE MORNING AND EARLY AFTERNOON...SOME MODEL GUIDANCE IS
SUGGESTING THE POSSIBILITY OF SURFACE BASED CONVECTION ALONG AND
IMMEDIATELY AHEAD OF THE TROUGH AXIS. THIS WILL BE LARGELY
DEPENDENT ON THE STABILIZING EFFECTS OF EARLY CONVECTION AS IT IS
CURRENTLY PUSHING OUTFLOW AHEAD OF THE SYSTEM OVER SOUTHERN
NEBRASKA. STRONG DYNAMIC LIFT WILL BE PRESENT WITH THIS UPPER
LEVEL SYSTEM...WITH THE MID LEVEL COOLING AND JET SUPPORT
IMPROVING AS THE DAY PROGRESSES. THERE WILL BE AMPLE DEEP LAYER
WIND SHEAR IN PLACE ACROSS THE CWA BY AFTERNOON WITH THE PRIMARY
QUESTION IN TERMS OF CONVECTIVE INTENSITY BEING THE QUALITY OF
INSTABILITY. WITH ALL OF THAT SAID...THE ENTIRE CWA WILL SEE A
GOOD CHANCE OF THUNDERSTORMS WITH THE POSSIBILITY OF A FEW
MARGINALLY SEVERE STORMS IN TERMS OF WIND AND HAIL
POTENTIAL...PARTICULARLY DURING THE AFTERNOON HOURS.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE CWA OVERNIGHT AS
THE UPPER WAVE CONTINUES TO TREK SOUTH. WILL LIKELY HOLD ON TO
PARTIAL CLOUD COVER BUT EXPECT A LOW LEVEL INVERSION TO DEVELOP
AFTER MIDNIGHT WITH LOW LEVEL MOISTURE BECOMING TRAPPED. IT
APPEARS TO BE A GOOD SETUP FOR FOG DEVELOPMENT OVER THE EASTERN
TWO THIRDS OF THE CWA WITH POTENTIAL FOR A DENSE FOG EVENT.

THIS SYSTEM WILL BRING QUITE THE BURST OF COOL AIR WITH IT AS 850
TEMPS FALL WELL INTO THE SINGLE DIGITS BY SUNDAY. PARTIAL CLOUD
COVER AND POTENTIAL FOR MORNING FOG WILL KEEP SUNDAY LOW TEMPS A
BIT WARMER THAN OTHERWISE POSSIBLE...BUT WILL FALL INTO THE 40S
AND LOWER 50S REGARDLESS. HIGHS ON SUNDAY WILL ONLY MAKE IT INTO
THE MID 60S WHILE LOWS MONDAY MORNING WILL FALL INTO THE LOWER TO
MID 40S UNDER A RIDGE OF SURFACE HIGH PRESSURE. WILL SEE SLIGHT
WARMING FOR MONDAY AND TUESDAY BUT EXPECT ANOTHER GRAZING SHOT OF
COOL AIR AS ANOTHER FAST MOVING TROUGH DROPS DOWN THE MISSISSIPPI
VALLEY ON TUESDAY. EXPECT TO SEE A PRETTY GOOD TEMPERATURE
GRADIENT FROM EAST TO WEST ACROSS THE CWA ON TUESDAY WITH A TRUE
WARM UP TAKING PLACE BY WEDNESDAY AS THE WESTERN CONUS UPPER
RIDGE BUILDS EAST INTO THE REGION. NO PRECIPITATION IS EXPECTED
DURING THE ENTIRE FORECAST PERIOD FROM SUNDAY ON.

BARJENBRUCH

&&

.AVIATION...

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE TERMINALS THIS
AFTERNOON BRINGING A WIND SHIFT TO THE NORTHWEST. NEAR THE FRONT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE.
VFR/MVFR CEILINGS ARE ANTICIPATED LATE SATURDAY NIGHT INTO SUNDAY
MORNING WITH LOW PRESSURE MOVING THROUGH MISSOURI.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 25, 3:19 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
419 AM CDT SAT SEP 25 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-260930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
419 AM CDT SAT SEP 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE DAY ON
SATURDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY DURING
THE LATE MORNING AND AFTERNOON HOURS. HAIL UP THE SIZE OF QUARTERS
AND ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE
WEATHER THREATS. THUNDERSTORMS WILL EXIT THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED
LATE THIS MORNING INTO THE AFTERNOON.

In the hours before

Special weather statement, Sep 25, 6:31 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 AM CDT SAT SEP 25 2010

KSZ008-251300-
REPUBLIC-
731 AM CDT SAT SEP 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY...

THROUGH 800 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE SCANDIA...BELLEVILLE AND
MUNDEN.

&&

LAT...LON 4001 9750 3972 9750 3972 9793 3995 9794
      4000 9792
TIME...MOT...LOC 1231Z 276DEG 31KT 3990 9787

The radar

The Grand Island radar (KUEX), 69 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Republic

When
September 25, 6:46 AM CST
Where
Republic County, Republic
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.820

Hail, Republic

When
September 25, 6:48 AM CST to 6:57 AM CST
Where
Republic County, Republic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.820

Hail, Republic

When
September 25, 7:04 AM CST
Where
Republic County, 1.06 mi E of Republic
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.800

Hail, Riley

When
September 25, 9:36 AM CST
Where
Riley County, 4.44 mi NNW of Mariadahl
Measured
1 in hail
Reported by
Public
Coordinates
39.540, -96.700

Thunderstorm Wind, Pottawatomie

When
September 25, 9:47 AM CST to 9:52 AM CST
Where
Pottawatomie County, Olsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.430, -96.620

The fire department garage door was pushed out along with part of the wall. The fire chief also reported large bales of hay that were pushed.

Hail, Pottawatomie

When
September 25, 10:15 AM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.390, -96.410

Thunderstorm Wind, Pottawatomie

When
September 25, 11:26 AM CST to 11:29 AM CST
Where
Pottawatomie County, 1.75 mi SW of Louisville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.230, -96.340

The public reported an estimated 60 mph wind gust.

Thunderstorm Wind, Wabaunsee

When
September 25, 12:24 PM CST to 12:27 PM CST
Where
Wabaunsee County, 4.36 mi E of Alta Vista
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.860, -96.400

Two tree up to 2 feet in diameter snapped in half along K4 Highway.

Hail, Morris

When
September 25, 12:28 PM CST
Where
Morris County, 1.48 mi SSW of Dwight
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.830, -96.590

Thunderstorm Wind, Morris

When
September 25, 12:45 PM CST to 12:50 PM CST
Where
Morris County, 5.82 mi NE of Council Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.720, -96.420

A large tree was blown down. a barn was moved three feet from foundation. Large empty fuel barrels rolled away.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262330, 262331, 262332, 262333, 262335, 262334, 262338, 262337, 262336, 262339.